Reversible and irreversible dyskinesia after treatment with perphenazine, chlorpromazine, reserpine and electroconvulsive therapy
- L. UhrbrandAffiliated withDepartment D., St. Hans Mental Hospital
- , A. FaurbyeAffiliated withDepartment D., St. Hans Mental Hospital
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
A dyskinetic syndrome consisting of involuntary grimaces, mastication, and propulsion of the tongue, in some cases in connection with akathisia and tasikinesia, due to electroconvulsive therapy, has been observed in 4 patients.
Moreover 29 cases have been observed, which were due to pharmacotherapy, in 15 cases with perphenazine, 10 cases with chlorpromazine, and one case with reserpine, and in 3 cases with various compounds.
12 patients are continuing the pharmacotherapy and dyskinesia disappeared in 2 of these cases after the dose had been reduced.
17 patients discontinued the treatment, but in 11 of these dyskinesia proved irreversible after an observation period of 4 to 22 months.
Dyskinesia generally occurred after prolonged treatment in elderly patients and patients with organic brain diseases.
The conclusion is drawn that prolonged administration of psychopharmaca, which cause neurological side effects, carries the risk of lesion of the central nervous system with irreversible dyskinesia, especially in elderly patients and patients with organic brain diseases.
- Reversible and irreversible dyskinesia after treatment with perphenazine, chlorpromazine, reserpine and electroconvulsive therapy
Volume 1, Issue 5 , pp 408-418
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Industry Sectors